Should I be worried about this? I went to the doctor this morning to get checked out for cold/flu symptoms; I didn't think it was serious -- I just wanted to check that I didn't have H1N1, but the doctor told me that the treatment I'd been getting for prostatitis was "highly unusual for someone in their 20s", and he said I should immediately stop taking the antibiotic I'm on (Septra/Bactrim) because I might be having an allergic reaction to it, or possibly an autoimmune reaction.
posted by anonymous to Health & Fitness (20 answers total) 4 users marked this as a favorite
The doctor told me, in the strongest possible terms, that I should write up a description of the treatment I've received so far, with dates, and bring it to another urologist to get a second opinion. Since I won't even be able to schedule an appointment until Tuesday, and it will probably be a week or two before I can actually get in, I might as well post here to see what opinions MeFi experts (or non-experts) have about this.
About a year ago, while seeing a sports medicine doc for an ankle sprain, I offhandedly mentioned that I was waking up once or twice a night to urinate, unless I avoided drinking any water during the afternoon. She said that was just part of getting older, and that I shouldn't be worried about it. My symptoms gradually got worse, but I avoided seeing a doctor for a really long time because the deterioration was so slow, and I'd already been told it was just a natural part of getting older. Eventually, it got to the point that I was waking up every couple of hours to urinate. My life was a total disaster. I was too tired to functon at all. At that point, three months ago (6/26), I went back to the same doctor, who did a urine culture (negative) and prescribed a week of doxycycline (100 mg, twice daily). My symptoms completely disappeared for a couple of days, but they eventually reached a midly annoying steady state level (waking up every four hours or so).
After going off the doxcycline, my symptoms started getting worse, and I got a referral to a uroligist, who did a urine culture (negative), and a DRE (inflamed prostate). He put me on a month of Cirpo. My symptoms cleared up after a few days on Cipro, but after a week or so they went back to the same steady state (waking up every four hours) that I had when i was on doxycycline. After the course of Cipro was up, my symptoms got worse, and I went back to the same urologist (on 08/19) who did another urine culture (negative), a semen culture (negative), and perscribed a month of Septra (800 mg/160mg, twice daily), and gave me some samples of Enablex to "experiment with". The same thing happened again: my symptoms initially went away, and then they came back, but weren't as severe as they were when I wasn't on antibiotics.
I started the Enablex last Sunday (8/30), but stopped last Thursday (9/3) when it didn't seem to help.
And now for the symptoms that really seemed to freak out the doctor I saw today. Three days ago (9/23), while applying sunscreen, I noticed that the lymph nodes in my neck were tender and swollen. I also had some mild eye irritation that I'm not sure how to describe. It felt really uncomfortable, in a weird way, if I moved my eyes to an extreme position (e.g., if I tried to look right without turning my head).
You know that gunk you sometimes have in your eyes when you wake up? My eyes kept generating that stuff all day Friday, and by the end of the day, my eyes were really watery and bloodshot. It looked like I'd been crying all day, but it wasn't affecting my vision. This morning, when I woke up, I had a mild fever, a sore throat, my lips felt like they were burning very mildly, and my eyes were tearing up enough that my vision was just a tad blurry. Like I said above, I went to see a doctor to make sure I didn't have swine flu, and after giving the above description to the doctor, he sounded really worried and told me to stop taking Septra immediately, and that I should see a different urologist as soon as possible. Also, he gave me Erythromycin ointment, in case I have an eye infection, and Optivar drops for the eye irritation.
Since this morning, things have gotten a bit worse. For a while, my eyes were watering so much that tears were streaming down my face. It's not quite so bad now, but my vision is still blurry enough that I wouldn't feel comfortable driving, or even cooking The burning on my lips is a lot worse; I can see skin blistering off my lips and the inside of my mouth, and my ears are red and warm to the touch.
Just as an aside, the urologist I'm seeing seems poorly organized. I called them up this week when I noticed this pattern of my symptoms getting better and then worse again every time I started a new antibiotic, and the nurse I talked to told me I should give it time since I had only been on Cipro for a week (when I had actually been on Cipro for a month), and that I had only been on Septra since last Monday, barely more than a week (when I'd actually started the Septra two Wednesdays ago). The last time I called, asking if I should refill my prescription of Cipro after two weeks, the nurse responded to all my questions with "you should come in and see the doctor", but when I did, he spent about thirty seconds with me before writing me a another prescription for two weeks of Cipro, which I didn't even need, since my previous prescription was refillable.
Sorry for the typos and grammatical errors; it's hard to proofread when my vision is like this.
Also, can anyone recommend a urologist in Austin? The doctor I saw today avoided recommending a particular urologist, telling me I should call my primary care physician for a recommendation, but who knows if they'll even be around on Tuesday?